Dexilant and diarrhea - keep going or stop?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

MaMom
New Member


Date Joined Oct 2012
Total Posts : 17
   Posted 10/27/2012 6:57 AM (GMT -6)   
Hi all,

After 20 years on Prilosec with no side effects, the GERD came back. Added Zantac in morning and evening without improvement, GI did an endoscopy which showed inflammation of esophagus and stomach and gave me a prescription for 30 days of Dexilant. Took one delayed release capsule yesterday evening (Friday) and last night was up all night due to severe diarrhea. I have a very dry throat and mouth as well. Still feel reflux this morning. After one dose should I stop and go back to the Prilosec or give it more time? I can't leave the house with this diarrhea but at least it's the weekend. Doctor won't be in until Tuesday. I wish he had just given me free samples of the Dexilant but I had to buy a 30 day supply and only used one pill. Do pharmacies do refunds if you take it back?

I know I have tried other PPIs in the past that i couldn't do because of diarrhea but I don't remember if I tried Nexium yet. I just remember over the years that Prilosec was the only one that didn't give me diarrhea.

Marie

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7188
   Posted 10/27/2012 3:08 PM (GMT -6)   
Hi Marie,
I'd be inclined to go back to your normal PPI and wait until your doctor returns to ask whether the diarrhea is a temporary side effect or likely to persist. Seriously, you don't want to continue taking something that you're sure is creating that type of a problem.  You obviously have a history of reacting badly to PPIs, so it makes sense to report it to your doc and hear what he/she has to say.
 
Are you on a maximum dose of Prilosec?  If not, that might be a better route to take...just a thought.
Good luck!
Denise
Words of wisdom by Eckhart Tolle:
"Whatever you fight, you strengthen, and what you resist, persists.”

“Worry pretends to be necessary but serves no useful purpose”

“Accept - then act. Whatever the present moment contains, accept it as if you had chosen it. Always work with it, not against it.”

MaMom
New Member


Date Joined Oct 2012
Total Posts : 17
   Posted 10/27/2012 4:51 PM (GMT -6)   
Hi Dencha,

Thanks for your reply. I am on 40 mg. of Prilosec. For about 15 years I made it on 20 mg. but a couple years ago I had to increase it to 40 mg. i don't know if that is the maximum dosage. It looks like I am becoming tolerant. The flare-up started a couple months ago. I added 150 mg Zantac but it hasn't done much. Since I am only 48 I won't last too long if I stick to Prilosec. It's been almost 24 hours since I took the Dexilant and I am still having diarrhea. I am not going to take another dose. Even if the diarrhea wasn't permanent I don't know how I could function for any length of time since I have to be near a bathroom and I go about every 30 minutes.

I wonder what the maximum dosage of Prilosec is.

Marie

ladyinred
Regular Member


Date Joined Oct 2012
Total Posts : 36
   Posted 10/27/2012 7:40 PM (GMT -6)   
I have been taking 60 Mg of Dexilant since April 2012 with no issues of diarrhea. Perhaps this is a reaction and you need to discuss with your doctor. Personally I've had great help with it after being on various other meds for many years.

Good Luck! (Heed Denise's advice she's got a wealth of knowledge for this forum)
Sharon
RA, OA, Fibramilgia, scleritis, hiertal hernia, GERD, cardiomyopathy, sleep apnea

ericapeace2000
Veteran Member


Date Joined Mar 2012
Total Posts : 1110
   Posted 10/27/2012 10:32 PM (GMT -6)   
So sorry you are going through this. Definitely call your doctor. Please let us know how you are.
GERD Moderator; Diagnosed GERD, no other medical conditions (this one is enough)

New Life In Kissimmee
Regular Member


Date Joined Sep 2012
Total Posts : 32
   Posted 10/28/2012 10:49 AM (GMT -6)   
I went on Dexilant and it was the ONLY thing that ever worked for me. The side effects are short lived. Trust me - it's worth it
Regards,
Bill

Toupet Fundoplication is scheduled on 10/17/2012 @ Florida Hospital in Orlando

MaMom
New Member


Date Joined Oct 2012
Total Posts : 17
   Posted 10/28/2012 11:33 AM (GMT -6)   
Great -- now not only do I still have diarrhea (second day) but the acid is back full force. Still can't go anywhere because I am running to the bathroom. Last night I went back to my 40 mg Prilosec and I decided this morning to take an additional 20 mg of Prilosec just to see if that would help although I realize that's probably too much. If the diarrhea goes away I might an experiment. I read that Dexilant is actually a form of Prevacid and I remember that in the past when I tried Prevacid it gave me diarrhea. I wonder if I can try taking a slight bit of Prevacid (like a half a pill) along with my Prilosec and see if that gives me diarrhea. If it just give me a little bit maybe if I keep taking it the diarrhea will go away and then I can up the dose of Prevaid and eventually switch over. Although I don't know if Prevacid will actually work on my reflux.

Marie
Lifetime of GERD, treated with Prilosec for 20 years but now tolerant
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, September 22, 2018 11:35 AM (GMT -6)
There are a total of 3,005,677 posts in 329,250 threads.
View Active Threads


Who's Online
This forum has 161796 registered members. Please welcome our newest member, Crispy Mango.
240 Guest(s), 5 Registered Member(s) are currently online.  Details
SoMuchFun, Deep_sleep, Mind body spirit, Anitas, fiddlecanoe